Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 201, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2002, 7:30 PM CDT for Burleigh County, North Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2002, 7:30 PM CDT (00:30 UTC)
- Expired
- Aug 31, 2002, 8:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Burleigh County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2744 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
510 WUUS53 KBIS 010030 SVRBIS NDC015-010130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 727 PM CDT SAT AUG 31 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA * UNTIL 830 PM CDT * AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL BURLEIGH COUNTY...OR ABOUT 21 MILES NORTHEAST OF BISMARCK...MOVING EAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING 10 MILES SOUTHWEST OF BISMARCK...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN BURLEIGH COUNTY AT 740 PM CDT BISMARCK AT 745 PM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SUNDAY MORNING FOR SOUTHERN NORTH DAKOTA. LAT...LON 4701 10047 4683 10038 4686 10014 4708 10020 RSL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 215 PM CDT SAT AUG 31 2002 THE LEADING EDGE OF THE MID LEVEL ASCENT REGION WILL OVERTAKE THE SURFACE TROUGH ROUGHLY FROM SIOUX COUNTY NORTHEAST TO DEVILS LAKE AROUND 22Z...AT MAX HEATING. THIS SHOULD BE WHERE THE THUNDERSTORMS WILL FIRE UP. SOME OF THIS ACTIVITY WILL LIKELY BE SEVERE AS IT MARCHES EAST. ALREADY...THE APPROACHING DISTURBANCE HAS SET OFF MODERATE THUNDERSTORM ACTIVITY IN THE NORTHWEST QUARTER OF THE STATE. THE PASSAGE OF THIS SURFACE TROUGH WILL NOT HOWEVER BE THE END OF THE CONVECTION THREAT THIS HOLIDAY WEEKEND...AS A WEAK AND THEN A MODERATELY STRONG SHORT WAVE FOLLOW IN SUCCESSION SUNDAY AFTERNOON AND SUNDAY NIGHT. THESE FEATURES WILL BRING A CHANCE OF SHOWERS AND THUNDERSHOWERS. LABOR DAY MONDAY WILL FINALLY PRESENT A PLEASANTLY DRY NORTHWEST SURFACE WIND...WITH SUNNY SKIES AS A MID LEVEL RIDGE BUILDS UP OVER THE ROCKIES. .BIS...NONE. RS LEBLANG
In the hours before
Local storm report, Aug 31, 6:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 3 SW ST JOHN ND 1.75 INCH HAIL
08/31/02 ROLETTE REPORTED BY STORM
SPOTTER.
0627 PM 1 W MANDAN ND 1 INCH HAIL
08/31/02 MORTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 31, 7:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
712 PM CDT SAT AUG 31 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM BISMARCK ND 2 INCH HAIL
08/31/02 BURLEIGH REPORTED BY PUBLIC.
0649 PM 3 N BISMARCK ND 1.5 INCH HAIL
08/31/02 BURLEIGH REPORTED BY OFF-DUTY
NWS EMPLOYEE.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 7:41 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 49 min |
| Aug 31, 7:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 64 min |
| Aug 31, 8:27 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 48 min |
| Aug 31, 9:06 PM CDT | Severe Thunderstorm Warning | BIS | Slope | 54 min |
| Aug 31, 9:13 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 32 min |
| Aug 31, 9:15 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan | 60 min |
| Aug 31, 9:22 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 53 min |
| Aug 31, 9:41 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
| Aug 31, 10:50 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 55 min |
| Aug 31, 11:58 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.